Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS San Diego, CA

July 23, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 23, 2005, 3:45 AM PDT for San Diego County, California. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 3:45 AM PDT (10:45 UTC)
Expired
Jul 23, 2005, 5:00 AM PDT
In force
75 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 59 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 231046
FFWSGX
CAC073-231200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 500 AM PDT.

* AT 345 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND         
  RAINFALL REPORTS INDICATED VERY HEAVY RAIN FROM A                  
  THUNDERSTORM NEAR RANCHITA...OR ABOUT 31 MILES NORTHEAST OF        
  LAKESIDE. THE STORM   PRODUCING VERY HEAVY RAIN WAS MOVING WEST
  AT 10 MPH.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  JULIAN BY 400 AM PDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE IN THE WARNED 
AREA. MUDSLIDES AND FLASH FLOODING ARE POSSIBLE IN THE BURN AREAS 
WEST OF JULIAN. HIGHWAYS 79 AND 78 COULD BE AFFECTED.

LAT...LON 3299 11631 3328 11629 3330 11670 3301 11665

$$

MACKECHNIE
1 follow-up statement
000 
WGUS76 KSGX 231159
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
459 AM PDT SAT JUL 23 2005

CAC073-231209-
SAN DIEGO CA-
459 AM PDT SAT JUL 23 2005

...THE FLASH FLOOD WARNING FOR CENTRAL SAN DIEGO COUNTY EXPIRES AT
500 AM PDT...

LAT...LON 3285 11681 3293 11693 3288 11710 3272 11704

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:35 AM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 23, 2:35 AM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 AM PDT SAT JUL 23 2005

.SYNOPSIS...VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL
BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND
DESERTS...MOST ABUNDANT DURING THE AFTERNOONS. SOME OF THE SHOWERS
AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. A FLOOD WATCH
FOR FLASH FLOODING IS IN EFFECT UNTIL 800 PM TODAY FOR THE MOUNTAINS
AND DESERTS. THE MOIST FLOW WILL DECREASE STARTING TUESDAY...SO THE
THUNDERSTORMS WILL BE LESS FREQUENT...AND WEAK TROUGHING OVER THE
EAST PACIFIC COULD BRING AN END TO THE THUNDERSTORMS AND SLIGHT
COOLING LATE IN THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A RATHER STRONG EASTERLY WAVE...FROM THE REMNANTS OF EMILY...IS
MOVING OVER NORTHWESTERN SONORA/NORTHEASTERN BAJA...AND
THIS...COMBINED WITH WIDESPREAD HIGH SURFACE DEW POINTS AND HIGH RH
VALUES IN MOST OF THE 1000-500 MB COLUMN...IS RESULTING IN NOCTURNAL
TSTORMS. THE TSTORMS ARE PULSE TYPE AND THUS ARE IN A PATCHY
PATTERN...BUT LOCAL/BRIEF HEAVY RAINS ARE OCCURRING
NEVERTHELESS...THOUGH THE TREND IN THE PAST HOUR HAS BEEN TOWARDS
LESS OF THE HEAVIEST RAINS. A FEW TSTORMS HAVE PROPAGATED INTO THE
SAN DIEGO COUNTY COASTAL AREAS...THOUGH THIS IS GENERATING MORE
LIGHTNING THAN RAIN.

THIS PATCHY TSTORM PATTERN WILL LIKELY CONTINUE TODAY...BUT THE
INTENSITIES WILL INCREASE DUE TO AT LEAST SOME SUNSHINE IN BETWEEN
THE TSTORMS TO FURTHER DESTABILIZE THE ATMOSPHERE. FLASH FLOODING
WILL BE POSSIBLE ANYWHERE IN THE MTNS/DESERTS TODAY...SO A WATCH HAS
BEEN ISSUED. DUE TO THE WAVE...EAST WINDS WILL INCREASE TO 20 KT AT
500 MB...SO THAT WILL CONTINUE TO SEND SOME OF THE ACTION WEST OF
THE MTNS. MOISTURE WILL BE MORE THAN ENOUGH FOR WIDESPREAD TSTORMS
IN THE MTNS/DESERTS THROUGH MONDAY WHEN THE EASTERLY WAVE WILL
FINALLY MOVE OUT TO SEA...BUT THE KEY TO HOW MUCH HEAVY RAIN OCCURS
WILL BE THE AMOUNT OF HIGH CLOUDS. IF HIGH CLOUDS ARE TOO HEAVY IN
THE COVERAGE...THEN HEAVY RAIN WILL BE LESS WIDESPREAD.

MODERATE TO THICK CLOUD COVER COULD KEEP THE MTNS/DESERTS COOLER AT
TIMES WHICH COULD DISRUPT THE SEA BREEZE AND CREATE SOME SURPRISE
HEAT NEAR THE COAST. SO...COASTAL TEMPS WILL BE TOUGH TO PREDICT THE
NEXT FEW DAYS. A CURRENT WEAK EDDY...WHICH IS CONTRIBUTING TO PATCHY
COASTAL LOW CLOUDS...COULD KEEP THE COAST COOLER. THUS...I WILL
GENERALLY GO WITH A MODERATE SOLUTION FOR TEMPS...MOSTLY IN THE 80S
NEAR THE COAST WITH 90S IN COASTAL VALLEYS. MORE ONSHORE FLOW SHOULD
BRING COOLING MID-LATE WEEK...AND A TREND TOWARDS TROUGHING OVER THE
E PAC SHOULD BRING MORE OF A SW FLOW ALOFT FOR A GRADUAL DECREASE IN
TSTORM ACTIVITY FROM TUE-THU AND BEYOND.

&&

AVIATION...
THUNDERSTORMS DEVELOPING OVER ENTIRE AREA. THEY ARE DEVELOPING TO
THE WEST AND WILL BE ON OR NEAR THE COAST EARLY THIS MORNING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WEST TOWARD THE
COAST THROUGH TODAY. SOME STORMS WILL HAVE HEAVY RAIN...SMALL HAIL
AND STRONG GUSTY WINDS. TOPS NEAR 40000 FT OR HIGHER. A COASTAL EDDY
BEGAN LAST NIGHT AND THE MARINE LAYER HAS REDEVELOPED WITH SOME LOW
CLOUDS MOVING INTO THE COAST. THE EDDY IS EXPECTED TO CONTINUE
THROUGH SUNDAY BUT LOW CLOUDS WILL REMAIN NEAR THE COAST AND
EVAPORATE BY MID MORNING. SOME BRIEF MVFR CONDITIONS ARE POSSIBLE
WITH THE LOW CLOUDS AND FOG AND ALSO WITH THE THUNDERSTORMS WITH
POSSIBLE IFR IN THE HEAVIER SHOWERS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...SEE LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
HIGH RIP CURRENT POTENTIAL...SEE LAXSRFSGX.

&&

PUBLIC...MAXWELL
AVIATION...WHITLOW
Hazardous weather outlook, Jul 23, 12:45 AM PDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 AM PDT SAT JUL 23 2005

CAZ056-058-231100-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
1245 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH UNTIL 8 PM SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ055-060-061-062-231100-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1245 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH UNTIL 8 PM SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ048-050-231100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN DIEGO COUNTY VALLEYS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ042-043-057-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ORANGE COUNTY COASTAL AREAS
SAN DIEGO COUNTY COASTAL AREAS
SANTA ANA MOUNTAINS AND FOOTHILLS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

HORTON/MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:19 PM PDTFlash Flood WarningSGXSan Bernardino26 min
Jul 22, 7:35 PM PDTFlash Flood WarningSGXSan Diego40 min
Jul 23, 12:21 AM PDTFlash Flood WarningSGXSan Diego99 min
Jul 23, 1:00 AM PDTFlash Flood WarningSGXRiverside, San Diego60 min
Jul 23, 1:15 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Jul 23, 1:46 PM PDTFlash Flood WarningSGXRiverside119 min
Jul 23, 2:09 PM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Jul 23, 2:15 PM PDTTornado WarningSGXRiverside30 min
Jul 23, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside46 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.